Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 132, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 17, 2020, 7:04 PM CDT for Clarke County, Alabama. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2020, 7:04 PM CDT (00:04 UTC)
- Expired
- May 17, 2020, 7:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clarke County, AL
The radar
The Mobile radar (KMOB), 115 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:10 PM CDT | TSTM WND DMG | 2 Ne Coffeeville, AL | TREES DOWN AND COVERING BOTH LANES OF HIGHWAY 154. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
844
WUUS54 KMOB 180004
SVRMOB
ALC025-180045-
/O.NEW.KMOB.SV.W.0132.200518T0004Z-200518T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
704 PM CDT Sun May 17 2020
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Northwestern Clarke County in southwestern Alabama...
* Until 745 PM CDT.
* At 704 PM CDT, a severe thunderstorm was located 6 miles southeast
of Coffeeville, or 14 miles northwest of Jackson, moving northeast
at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Clarke County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3199 8773 3156 8802 3157 8804 3157 8802
3159 8803 3159 8806 3160 8808 3162 8807
3163 8808 3165 8809 3166 8808 3168 8808
3169 8809 3173 8809 3199 8801
TIME...MOT...LOC 0004Z 203DEG 39KT 3167 8804
HAIL...0.75IN
WIND...60MPH
$$2 follow-up statements
709 WWUS54 KMOB 180029 SVSMOB Severe Weather Statement National Weather Service Mobile AL 729 PM CDT Sun May 17 2020 ALC025-180045- /O.CON.KMOB.SV.W.0132.000000T0000Z-200518T0045Z/ Clarke AL- 729 PM CDT Sun May 17 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR NORTHWESTERN CLARKE COUNTY... At 729 PM CDT, a severe thunderstorm was located 9 miles southeast of Putnam, or 10 miles west of Thomasville, moving northeast at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe thunderstorm will remain over mainly rural areas of northwestern Clarke County. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3171 8792 3178 8807 3199 8801 3199 8773 TIME...MOT...LOC 0029Z 203DEG 39KT 3192 8791 HAIL...0.75IN WIND...60MPH $$
494
WWUS54 KMOB 180045
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
745 PM CDT Sun May 17 2020
ALC025-180055-
/O.EXP.KMOB.SV.W.0132.000000T0000Z-200518T0045Z/
Clarke AL-
745 PM CDT Sun May 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLARKE COUNTY HAS
EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
LAT...LON 3171 8792 3178 8807 3199 8801 3199 8773
TIME...MOT...LOC 0045Z 203DEG 39KT 3204 8785
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:55 PM CDT, 9 minutes earlier.
Area forecast discussion, May 17, 6:55 PM CDT, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
655 PM CDT Sun May 17 2020
.AVIATION...
00Z issuance...Maintained mostly VFR to MVFR conditions across the
area through this evening. An increased coverage of showers along
N-S oriented rainbands that will contain embedded scattered
thunderstorms are forecast after midnight, with mostly MVFR-IFR
conditions due to a combination of CIGs\VSBYs. Expect locally
IFR-LIFR CIG\VSBY conditions within the most intense thunderstorm
downpours. Southerly surface winds of 5-15 knots overnight will
become westerly on Monday as a cold front approaching from the
west moves through the area. /22
&&
.PREV DISCUSSION... /issued 354 PM CDT Sun May 17 2020/
NEAR TERM UPDATE /Now Through Monday/...Cloudy and humid through the
next 30 hours with periods of rainshower and isolated
thunderstorms. A light to at times moderate southerly wind flow
prevails. Overnight lows in the mid- and upper 60s over the
interior ranging to the mid 70s along the beaches. Highs tomorrow
afternoon will range from the upper 70s to lower 80s.
At midday, an elongated mid- and upper low was observed near the
ARKLATEX region. This feature is forecast to continue moving to
the southeast and is forecast to close-off over our region early
Monday morning. There is the appearance of an occlusion with and
associated surface low / frontal system that forces downstream
boundary layer convergence (below increasing diffluence aloft) as
it progresses toward our region overnight. We are carefully
monitoring the evolution of this because past similar features,
especially this time of year, usually tend to over-perform in the
heavy rainfall department - and the ingredients are there. The
sfc-850 hPa moisture transport is notable. A localized sfc-850 hPa
maxima is forecast to be maintained over portions of our region
(mainly translating along with the upper low) from roughly 3-15
UTC. This should result in a region of more widespread
rainshowers, with embedded thunder developing around midnight
towards the MS-AL-LA region and spreading east thereafter. We
will be closely watching any potential training of isolated
updrafts along with back-building tendencies. In all, some areas
could see close to 1.5" of rain, with VERY localized regions
picking up 2-4" (that would be the exception rather than the
rule). Fortunately the system is forecast to be somewhat
progressive with the aforementioned associated cold front moving
to interior SE MS by late tomorrow afternoon. /23 JMM
SHORT TERM /Monday night Through Wednesday night/...An upper
level low pressure system will translate east of the forecast area
Monday night with chances for showers and thunderstorms ending
from west to east Monday evening as a weak cold front temporarily
advances offshore. Weak surface high pressure briefly builds in
from the north late Monday night before another reinforcing cold
front pushes south into our area and stalls by Tuesday afternoon.
This occurs in response to a large upper level low pressure
dropping south from the Middle Tennessee Valley.
Showers and thunderstorms should develop Tuesday afternoon and
continue through Wednesday in the vicinity of the frontal boundary
stalled in the vicinity of the I-10 corridor. Enhanced moisture
convergence and lift associated with a shortwave trough rotating
around the base of the upper low will enhance convective chances
through this time period. Another shortwave trough will rotate
through the area again by Wednesday night with another round of
storms possible in the vicinity of the stalled surface boundary.
/JLH
EXTENDED TERM /Thursday Through Sunday/...The upper level low
will begin to lift out to the northeast by the end of the week. as
upper level ridging builds over the Deep South through the
weekend. Convective chances should become increasingly isolated
through the weekend and focused along developing sea breeze
boundaries as the atmosphere remains deeply moist and
thermodynamically unstable. Temperatures will rise above normal by
next weekend with lower to middle 90s over much of the area,
except near the immediate coast where highs will top out around 90
degrees. Lows will increase as well into the upper 60s to lower
70s with increased humidity levels. /JLH
MARINE...A light to occasionally moderate onshore flow
will continue through Monday. Seas will remain 2-3 feet through
Monday night ahead of a cold front. After the cold front moves
through the area Monday night, expect light to occasionally
moderate offshore flow in its wake through midweek. Light to
moderate southwesterly flow is expected Thursday. /JMM/JLH
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from 4 AM CDT Monday through Monday
evening for ALZ265-266.
FL...High Rip Current Risk from 4 AM CDT Monday through Monday
evening for FLZ202-204-206.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, May 17, 4:46 AM CDT, 14 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 446 AM CDT Sun May 17 2020 ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-181000- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland- Wayne-Perry-Greene-Stone-George- 446 AM CDT Sun May 17 2020 This Hazardous Weather Outlook is for south central Alabama, southwest Alabama, northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ALZ265-266-FLZ202-204-206-181000- Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal- Okaloosa Coastal- 446 AM CDT Sun May 17 2020 This Hazardous Weather Outlook is for southwest Alabama and northwest Florida. .DAY ONE...Today and Tonight. There is a moderate risk of rip currents along area beaches today and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a moderate risk of rip currents along area beaches Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ630>636-650-655-670-675-181000- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 446 AM CDT Sun May 17 2020 This Hazardous Weather Outlook is for the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, May 17, 2:33 PM CDT, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
233 PM CDT Sun May 17 2020
ALZ051-052-MSZ067-075-076-172030-
Choctaw AL-Washington AL-Perry MS-Greene MS-Wayne MS-
233 PM CDT Sun May 17 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON...NORTHERN PERRY...
WAYNE AND NORTHERN GREENE COUNTIES UNTIL 330 PM CDT...
At 231 PM CDT, a strong thunderstorm was located 7 miles east of
Richton, moving northeast at 35 mph. Other isoilated thunderstorms
will continue developing near and around this storm during the
next hour.
Wind gusts of 45 to 55 mph and pea-sized hail will be possible with
these storms.
Locations impacted include...
Waynesboro, Richton, Clara, Beaumont, New Augusta, Millry, State
Line, Buckatunna, Silas, Gilbertown and Toxey.
LAT...LON 3143 8915 3143 8894 3182 8894 3185 8865
3189 8848 3200 8846 3198 8808 3195 8812
3194 8811 3116 8858 3115 8914
TIME...MOT...LOC 1931Z 205DEG 30KT 3135 8881Special weather statement, May 17, 3:25 PM CDT, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
325 PM CDT Sun May 17 2020
ALZ051-052-MSZ067-172115-
Choctaw AL-Washington AL-Wayne MS-
325 PM CDT Sun May 17 2020
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
CHOCTAW...NORTHWESTERN WASHINGTON AND WAYNE COUNTIES UNTIL 415 PM
CDT...
At 323 PM CDT, the strong thunderstorm was located 7 miles southwest
of Butler, moving northeast at 30 mph. Other strong storms are
developing across Choctaw County as well and this trend will
continue during the next hour.
Half inch hail and wind gusts of 45 to 55 mph will be possible with
these thunderstorms.
Locations impacted include...
Waynesboro, Butler, Clara, Lisman, Millry, Silas, Pennington,
Gilbertown and Toxey.
LAT...LON 3231 8794 3228 8802 3218 8801 3214 8804
3209 8804 3206 8807 3205 8812 3201 8811
3199 8808 3196 8809 3195 8812 3194 8810
3191 8811 3156 8833 3157 8894 3180 8893
3183 8890 3185 8865 3190 8847 3231 8842
TIME...MOT...LOC 2023Z 208DEG 24KT 3203 8833Special weather statement, May 17, 4:13 PM CDT, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Mobile AL
413 PM CDT Sun May 17 2020
ALZ051-172200-
Choctaw AL-
413 PM CDT Sun May 17 2020
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES... NORTHERN CHOCTAW COUNTY UNTIL 500 PM CDT...
At 410 PM CDT, a cluster of strong thunderstorms was located over
northern Choctaw County Alabama and was moving north at 25 to 30 mph.
Half inch hail and wind gusts of 45 to 55 mph will be possible with
this storm.
Locations impacted include...
Butler, Lisman and Pennington.
LAT...LON 3231 8793 3230 8795 3229 8794 3228 8794
3230 8796 3228 8802 3226 8801 3215 8802
3214 8804 3211 8805 3209 8804 3206 8807
3207 8810 3206 8811 3203 8811 3201 8846
3231 8842
TIME...MOT...LOC 2110Z 194DEG 24KT 3214 8827Special weather statement, May 17, 5:45 PM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Mobile AL 545 PM CDT Sun May 17 2020 ALZ052-261-MSZ076-079-172330- Washington AL-Mobile Inland AL-Greene MS-George MS- 545 PM CDT Sun May 17 2020 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... NORTHWESTERN MOBILE...SOUTHWESTERN WASHINGTON...NORTHEASTERN GEORGE AND SOUTHEASTERN GREENE COUNTIES UNTIL 630 PM CDT... At 544 PM CDT, the strong thunderstorm was located 8 miles west of Gulfcrest, or 12 miles east of Lucedale, moving north at 30 mph. Wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Wilmer. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3080 8844 3120 8853 3122 8821 3080 8828 TIME...MOT...LOC 2244Z 177DEG 26KT 3095 8838
Special weather statement, May 17, 6:30 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Mobile AL 630 PM CDT Sun May 17 2020 ALZ051>053-180015- Clarke AL-Choctaw AL-Washington AL- 630 PM CDT Sun May 17 2020 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON AND NORTHWESTERN CLARKE COUNTIES UNTIL 715 PM CDT... At 629 PM CDT, the strong thunderstorm was located over Chatom, moving north at 45 mph. Wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Chatom, Tibbie, Millry, Silas, Coffeeville, Gilbertown and Toxey. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3133 8811 3131 8837 3200 8839 3197 8799 TIME...MOT...LOC 2329Z 185DEG 39KT 3144 8825
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:51 PM CDT | Special Marine Warning | MOB | 84 min | |
| May 17, 7:57 PM CDT | Special Weather Statement | MOB | Wilcox | 33 min |
| May 17, 8:16 PM CDT | Special Weather Statement | MOB | Baldwin | 44 min |
| May 17, 8:53 PM CDT | Special Weather Statement | MOB | Mobile | 52 min |
| May 18, 5:32 AM CDT | Special Marine Warning | MOB | 43 min | |
| May 18, 6:47 AM CDT | Small Craft Advisory | MOB | 7 hr | |
| May 18, 6:57 AM CDT | Areal Flood Advisory | MOB | Baldwin | 2 hr |
| May 18, 8:11 AM CDT | Special Marine Warning | MOB | 64 min | |
| May 18, 8:30 AM CDT | Special Marine Warning | MOB | 90 min | |
| May 18, 9:10 AM CDT | Special Marine Warning | MOB | 95 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.